NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 28, 11:18 PM CST, 42 minutes earlier.
Area forecast discussion, Feb 28, 11:18 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1118 PM CST Tue Feb 28 2023
...New AVIATION...
.SHORT TERM...
(This evening through Thursday)
Issued at 202 PM CST Tue Feb 28 2023
...Regional severe weather outbreak and flooding expected Thursday
and Thursday night...
CONUS-wide zonal to slightly S/Wrly upper-lvl flow wl begin to
become more unsettled in the next few days as a new strong storm
system begins to dig into the Wrn US Coast from PAC-N/W. Sat-WV
imgry depicted the leading edge of a strong H500 jet asctd w/ this
system approaching the CA Coast. Over the next 24 hours, upper flow
is progged to quickly amplify over the S/Wrn US w/ the
aforementioned system, and quickly develop into a compact, but
potent shortwave trof, becoming more negatively tilted as it
traverses the Four Corners vcty and begins to approach the FA.
Thru the remainder of today and tonight, settled wx looks to persist
w/ incr Srly flow noted over much of the FA. As sfc low pressure to
the N/W over the Cntrl Plains passes by, the asctd fetch of Srly
flow should begin to draw more Gulf moisture poleward into Srn and
Cntrl AR, w/ sfc Td's in excess of 60F reaching the AR/LA border
region by Wed morning.
Wed, the first round of potential and conditional severe weather is
expected to begin. Incr sfc moisture invof modest Srly flow should
position a fetch of sufficient low-lvl moisture over much of the
ARKLATEX region. Dewpts of 60F should extend as far Nwrd as Cntrl to
Nrn Cntrl AR, w/ a gradient of asctd moisture/buoyancy noted along
what wl become a stalled sfc bndry, draped from S/W to N/E,
extending from near DFW to De Queen/Mena to far N/Ern AR. The exact
location of where the bndry is wl lkly differ, and a more Nrn extent
wl further incr the covg of potential severe wx Wed afternoon, and
vice versa if the bndry surges further S/wrd, inhibiting the covg of
potential afternoon buoyancy.
The aforementioned strong upper trof wl still be somewhat displaced
to the west, and wl play a greater role in severe weather potential
on Thurs. Primary forcing looks to be due in part to low-lvl
convergence invof the sfc bndry. Additionally, upper-lvl progs
depict a strong jet streak maneuvering thru the mean flow, and wl
lkly aid in enhancing local bulk shear and drive further potential
synoptic ascent.
12Z HREF mean guidance depicts ample buoyancy in place over much of
the Srn half of AR, w/ mean SBCAPE of 1000 J/kg or more. In the
absence of upper-lvl flow curvature, pt fcst soundings depict mostly
unidirectional vertical wind profiles, but sufficient bulk shear
values for sustaining rotating updrafts. CAM guidance is still
somewhat fresh at this point in time, however the handful of
synoptic runs that are w/in range are supportive of a scattered to
cluster storm mode over much of the current SLGT risk area.
Clustered storms w/ intermittent supercells wl lkly support an
isolated to scattered severe wx threat over portions of Cntrl, Srn,
Ern AR, w/ large hail, damaging winds the primary severe hazards. A
lack of a more cyclonic local vertical wind profile should keep the
tornado threat minimal, but a few tornadoes may still be possible
thru the afternoon and evening hours.
In addition to the Wed severe wx threat, rich Gulf moisture and the
potential for training storms...particularly clustered
supercells...will drive a heavy rain threat for Cntrl and Ern AR
where storms are currently expected to track through. Locally heavy
rainfall can be expected w/ these storms Wed night, w/ additional
heavy rainfall expected on Thursday w/ the approaching potent storm
system. Back to back days of potentially heavy rainfall should only
further exacerbate the risk for flooding issues heading into mid-
week.
Guidance remains in very good agreement with the overall synoptic
evolution thru Thurs while mesoscale details remain less clear. The
primary culprit for this uncertainty is the positioning of the
aforementioned warm front, which may evolve into a composite frontal
configuration with the primary front draped over Srn MO and a
secondary boundary across central AR as depicted in sfc theta-e
fields. This positioning will be critical as the most volatile
overlap of thermodynamic/kinematic parameters will exist along/S of
the secondary boundary. Further complicating this is the potential
for early day precip and terrain to alter the northward extent of
the richest BL air and this bears out in lingering model variability
regarding sfc fields.
By Thursday evening, the upper low will be moving eastward across
the south-central Plains, and beginning to take on a more negative
tilt before ejecting northeastward. Meanwhile, the surface low will
deepen ~10mb in ~12hrs as it moves along the same track, from the
south-central Plains towards the Ohio river valley region. The cold
front with this system is forecast to be exiting the eastern border
of AR by Fri morning, with the low center tracking east-northeast
across the AR/MO border toward the Ohio river valley region.
As the system continues to make its way across the forecast area
during the overnight period btwn Thurs-Fri, the environment will
continue to support the development/sustainment of strong to severe
thunderstorms capable of producing large hail, damaging wind gusts,
and tornadoes.
Forecast mid-level lapse rates 6.5-7.5 C, with CAPE values 1000-
1700+ J/kg and bulk shear ~70 knots indicate the environment will
continue to support strong updrafts with organized supercells.
Forecast soundings indicate the environment supports tornado
development, depicting curved hodographs with SFC-1km SRH 400+
m2/s2, SFC-3km SRH ~450 m2/s2 (greater than 300 m2/s2 are usually
found in environments that produce violent tornadoes), and LCLs less
than 1000m with substantial low-level moisture (PWATs ~1.5 in)
reducing the likelihood of updrafts getting cut off by cold
outflows. Additionally, BRN values between 10-15 indicate ideal
balance between CAPE and shear for supercells and possible tornado
development. SPC has highlighted the southern two-thirds of the CWA
under an enhanced risk for severe thunderstorms, with a marginal-
slight risk over northern portions of the CWA.
Forecast rainfall during the Thurs night-early Fri period ranges
from 1-2+ inches, with the highest amounts over northern portions of
the state. This brings the rainfall total for the entire event to
between 2-4+ inches, with potentially higher amounts where the
strongest storms occur, especially with training storms. Given the
already saturated soils and elevated river stages, the risk for
flash flooding is increased through Friday. WPC has highlighted much
of the central and northern portions of the forecast area for a
moderate risk of excessive rainfall, and at risk for exceeding flash
flood guidance.
&&
.LONG TERM...
(Thursday Night through next Tuesday)
Issued at 202 PM CST Tue Feb 28 2023
Surface wind direction will shift out of the northwest during the
daytime period Friday, with forecast sustained wind speeds 20-25 mph
(possibly higher) , with gusts approaching 40 mph. Dewpoint temps
will drop to the 30s-40s by Friday afternoon, with temperatures in
the 40s-50s. By Friday night, temperatures will drop to the lower to
upper 30s across much of the CWA.
Drier conditions will follow this system, as a surface high shifts
eastward across the region through early next week. By Saturday
afternoon, high temperatures will meet or exceed seasonal averages
(mid 50s-mid 60s), with higher than average temps forecast through
the remainder of the period (up to mid 60s-mid 70s by Tues
afternoon). Low temps will warm, from the 30s Fri night to the 50s
Mon night.
Southerly flow will return by the weekend. Long term models indicate
our next chance for rainfall returning btwn next Mon-Tues, when
warm, moist air returns from the south and another storm system
develops and tracks across the central Plains.
&&
.AVIATION...
(06Z TAFS)
Issued at 1116 PM CST Tue Feb 28 2023
VFR conditions are expected through the overnight hours. CIGs will
begin to lower during the morning hours with MVFR/IFR conditions
possible. This will be ahead of the next storm system to impact the
state Wednesday afternoon through about midnight Thursday. SHRA have
been written into TAFs for southern and central terminals with VCTS
possible. While TS is likely tomorrow across the state, confidence
is low on proximity to terminals. Winds will be out of the south and
southwest through the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 54 72 54 66 / 0 40 60 90
Camden AR 60 78 63 75 / 0 70 70 90
Harrison AR 51 70 47 59 / 0 20 20 90
Hot Springs AR 56 74 59 71 / 0 80 70 100
Little Rock AR 58 75 61 73 / 0 70 80 100
Monticello AR 62 79 66 77 / 0 60 80 90
Mount Ida AR 56 73 58 71 / 0 70 60 100
Mountain Home AR 50 72 48 59 / 0 30 30 90
Newport AR 53 71 56 67 / 0 40 70 90
Pine Bluff AR 60 77 63 75 / 0 70 80 90
Russellville AR 52 74 56 68 / 0 60 50 100
Searcy AR 51 73 56 69 / 0 60 70 90
Stuttgart AR 58 74 62 71 / 0 70 80 100
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Wednesday afternoon through Friday morning for
ARZ007-008-014>017-024-025-031>034-039-042>047-054>057-112-113-
121>123-130-137-138-140-141-212-213-221>223-230-237-238-240-241-
313-340-341.
&&
SHORT TERM...72
LONG TERM....71
AVIATION...233
Hazardous weather outlook, Feb 28, 4:55 AM CST, 19 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
455 AM CST Tue Feb 28 2023
ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-011100-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
455 AM CST Tue Feb 28 2023
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Hazardous weather is not anticipated through tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
By Wednesday, isolated to scattered severe storms may develop over
roughly the southern half of Arkansas. Damaging winds, large
hail, and a couple tornadoes will all be possible. Localized
flooding is also anticipated through Wednesday night.
A much more substantial severe threat is expected Thursday and
Thursday night when a regional outbreak of severe weather appears
likely, including the potential for several strong tornadoes,
widespread damaging winds, and large hail.
The threat for flash flooding and river flooding will also
increase markedly by Thursday as several inches of rain will fall
over already saturated grounds.
.Spotter Information Statement...
Spotter activation will be needed Wednesday through Friday
morning. Spotters are strongly encouraged to monitor subsequent
forecasts and ensure they are able to report critical information
to the NWS as this event unfolds.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
69